Florida, 2012Damaging Wind in Florida, August 8, 2012
August 8, 2012 · NWS TBW · 1 event in 1 county or zone
A ridge of high pressure across the Florida peninsula setup light southerly winds over Central Florida that allowed a seabreeze to form. Some of the thunderstorms that developed on the seabreeze produced gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure across the Florida peninsula setup light southerly winds over Central Florida that allowed a seabreeze to form. Some of the thunderstorms that developed on the seabreeze produced gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 8, 12:57 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 8, 12:57 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
157 PM EDT WED AUG 8 2012
.SHORT TERM (TONIGHT-FRIDAY)...
IN THE MID/UPPER LEVELS THE RIDGE WILL HOLD OVER THE SOUTHWEST
U.S. AND OVER THE WESTERN ATLANTIC EAST OF FLORIDA WITH
TROUGHING OVER THE EASTERN STATES. SHORTWAVES WILL CONTINUE TO
MOVE THROUGH THE TROUGH HELPING TO DEEPEN IT DURING THE PERIOD AND
PUSH A WEAKENING COOL FRONT INTO THE SOUTHEAST STATES. THIS WILL
KEEP THE LOW LEVEL RIDGE AXIS OVER THE CENTRAL FLORIDA PENINSULA
WITH A GENERAL SOUTHWEST FLOW ACROSS THE NORTH... SOUTHERLY FLOW
CENTRAL AND SOUTHEAST FLOW ACROSS THE SOUTH. THE FLOW WILL REMAIN
LIGHT ENOUGH FOR THE WEST COAST SEA BREEZE TO DEVELOP EACH
AFTERNOON AND LIKELY MOVE INLAND TO AROUND THE INTERSTATE 75
CORRIDOR. DEEPEST MOISTURE WILL REMAIN ACROSS NORTH FLORIDA
THROUGH THURSDAY THEN ON FRIDAY THE NEXT WAVE/INVERTED TROUGH WITH
DEEPER MOISTURE WILL BEGIN TO MOVE IN FROM THE SOUTHEAST.
THEREFORE THROUGH THURSDAY NIGHT RAIN CHANCES WILL REMAIN ON THE
LOW SIDE...AROUND 20 PERCENT...THEN INCREASE TO 30 TO 40 PERCENT
DURING FRIDAY. TEMPERATURES WILL REMAIN NEAR NORMAL TO A FEW
DEGREES ABOVE NORMAL THROUGH THE PERIOD.
.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...
EXTENDED FORECAST PERIOD WILL BEGIN ON SATURDAY WITH AN AMPLIFIED
NORTHERN STREAM FLOW DEFINED BY LARGE SCALE RIDGING ACROSS THE
PLAINS/INTER-MOUNTAIN WEST...AND AMPLIFIED LONG WAVE TROUGHING
OVER THE EASTERN THIRD OF THE CONUS. OUR FORECAST AREA WILL RESIDE
IN BETWEEN THIS EASTERN TROUGH AND ANOTHER UPPER RIDGE EXTENDING
FROM THE WESTERN ATLANTIC TO SOUTH FL/FL STRAITS. AT THE
SURFACE...THE SUBTROPICAL RIDGE AXIS WILL EXTEND ACROSS THE
CENTRAL PENINSULA INTO THE EASTERN GULF OF MEXICO.
WITH THE MAIN SYNOPTIC SUPPORT FROM THE UPPER TROUGH ALONG WITH AN
ASSOCIATED SURFACE FRONT SAFELY TO OUR NORTH...WILL EXPECT OUR
WEATHER TO BE NEAR CLIMO FOR AUGUST TO START OUT THE WEEKEND.
UPPER TROUGH WILL BEGIN TO DE-AMPLIFY OUT OF THE SOUTHEAST CONUS
DURING SUNDAY ALLOWING THE UPPER RIDGE TO BUILD BACK NORTH
OVERHEAD.
THERE ARE SOME DIFFERENCES IN THE GLOBAL MODELS IN THE LOWER
LEVELS CONCERNING THE POSITION OF THE SUBTROPICAL RIDGE AXIS.
THE GFS KEEPS THIS AXIS CLOSE-BY...GENERALLY ACROSS THE CENTRAL
PENINSULA...WHILE THE ECMWF LIFTS THE RIDGE AXIS NORTHWARD TOWARD
THE I-10 CORRIDOR. THE ECMWF PATTERN ALLOWS MORE LOW LEVEL
MOISTURE TO STREAM INTO THE REGION FROM THE SOUTH AND SOUTHEAST...
AND WOULD LIKELY LEAD TO A WETTER PATTERN IN TERMS OF
THUNDERSTORMS COVERAGE FOR SUNDAY INTO EARLY NEXT WEEK. THE
RESULTING SOUTHEAST LOW LEVEL FLOW IS ALSO CLIMATOLOGICALLY
FAVORED FOR ENHANCED SEA BREEZE CONVERGENCE ALONG THE WEST COAST.
DIFFICULT TO PIN DOWN WHICH GLOBAL MODEL HAS A BETTER HANDLE ON
THE SITUATION. FEEL THE BEST APPROACH AT THIS POINT IS TO BASE THE
FORECAST ON A BLEND OF THESE TOO RELIABLE GUIDANCE SOURCES. THE
OVERALL IMPACT OF THIS BLEND WILL BE TO RAISE THE MEX POPS SUNDAY
AND MONDAY...AND LOWER THE MEX HIGH TEMPS A COUPLE DEGREES (AS A
RESULT OF POTENTIAL SHOWER COVERAGE AND LOSS OF INSOLATION DUE TO
ENHANCED CIRRUS CANOPY).
THE ECMWF REJOINS THE GFS WITH A RIDGE AXIS ACROSS THE CENTRAL
PENINSULA BY WEDNESDAY...AND WILL BASE THE FINAL DAY OF THE FORECAST
PERIOD HIGHLY ON THE MEX GUIDANCE.
&&
.AVIATION...
PATCHES OF MVFR CEILINGS WILL BE POSSIBLE FOR ANOTHER HOUR OR
SO...THEN VFR CONDITIONS SHOULD PREVAIL AT THE TERMINALS THROUGH
THE OVERNIGHT HOURS. SOME MVFR CEILINGS MAY AGAIN BE POSSIBLE IN
THE MID TO LATE MORNING HOURS THURSDAY BUT HAVE LEFT CONDITIONS AT
SCATTERED FOR NOW. ONLY ISOLATED CONVECTION IS EXPECTED FOR THIS
AFTERNOON AND EVENING WITH BEST CHANCES OVER INLAND AREAS SO HAVE
NOT INCLUDED IT IN THE TAF FORECAST AT THIS TIME.
&&
.MARINE...
SURFACE RIDGE AXIS ACROSS THE CENTRAL WATERS WILL MAINTAIN A
RATHER LIGHT SOUTHEAST FLOW ACROSS THE SOUTHERN WATERS AND A
SOUTH TO SOUTHWEST FLOW CENTRAL AND NORTHERN WATERS FOR THE NEXT
COUPLE OF DAYS. THE SEA BREEZE IS EXPECTED TO DEVELOP NEAR SHORE
EACH AFTERNOON SHIFTING WINDS TO ONSHORE. CURRENT FORECAST IS IN
GOOD SHAPE WITH NO MAJOR CHANGES PLANNED FOR LATE MORNING
FORECAST.
&&
.FIRE WEATHER...
NO CONCERNS AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL
LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 93 78 92 / 20 20 20 30
FMY 76 95 76 94 / 20 20 20 40
GIF 75 95 75 94 / 20 20 20 30
SRQ 76 92 76 91 / 20 20 20 30
BKV 73 94 73 94 / 20 20 20 30
SPG 79 91 79 90 / 20 20 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...14/MROCZKA
AVIATION...24/COLSON
Hazardous weather outlook, Aug 8, 1:52 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
252 AM EDT WED AUG 8 2012
FLZ039-042-043-048>052-055>057-060>062-065-090000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
252 AM EDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TONIGHT.
...THUNDERSTORM IMPACT...
THUNDERSTORM COVERAGE IS EXPECTED TO BE LOW TODAY AS DRY AIR
ARRIVES ALOFT. THE BEST CHANCE OF A STORM WILL BE FROM TAMPA BAY
NORTHWARD ALONG THE NATURE COAST...HOWEVER EVEN HERE THE STORMS
WILL BE ISOLATED IN NATURE. ANY ISOLATED STORMS THAT DO DEVELOP
MAY CONTAIN FREQUENT LIGHTNING AND GUSTY WINDS...BUT SEVERE
WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
NORMAL COVERAGE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
STORMS WILL BE IN THE FORECAST FOR THE END OF THE WEEK AND EARLY
PORTION OF NEXT WEEK. A FEW STORMS MAY BE ON THE STRONG SIDE EACH
DAY...HOWEVER NO SIGNIFICANT SEVERE WEATHER THREAT IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MROCZKA
Thunderstorm Wind, Pasco
- When
- August 8, 5:13 PM EST
- Where
- Pasco County, 0.61 mi W of Zephyrhills
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 28.240, -82.180
A resident reported that thunderstorm winds snapped off the top of a 60 foot pine tree which landed on a carport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408786.